Share this story...
Benadryl 620
Latest News

Washington Poison Center warns of Benadryl overdoses amidst TikTok trend

Teens are getting high off Benadryl due to a new Tik-Tok challenge. (Nicole Jennings/KIRO Radio)

COVID-19 is not the only deadly medical threat spreading this year — the Washington Poison Center is warning parents of a new social media challenge encouraging teens to take dangerous amounts of Benadryl.

The challenge, which has been circulating on TikTok, involves young people taking large doses of Benadryl (or other brands of diphenhydramine) to get high and experience hallucinations.

Dr. Erica Liebelt, executive and medical director of the Poison Center, said they’ve had more than 800 calls this year about exposures to diphendydramine, a much higher number of calls than usual. In at least three cases, a young person needed to go to the hospital. In Oklahoma earlier this year, a teenage girl died after reportedly taking the “Benadryl Challenge.”

While people may not think there is anything wrong with an over-the-counter antihistamine, any medication can be dangerous when taken in excess, Liebelt said. She noted that the especially scary part about Benadryl is that it affects each person differently, making the outcome very unpredictable.

Washington Poison Center calls spike due to COVID-19 cleaning mistakes

“People have different sensitivity to Benadryl,” Liebelt explained. “So five capsules might not do anything but make somebody sleepy, but in another person, they may cause that person to have hallucinations.”

In high doses, Benadryl can cause serious heart problems that can quickly become deadly. Hallucinations, seizures, irregular heartbeats, and a rapid drop in blood pressure can all be effects of too much Benadryl.

Before it gets to this point, Liebelt said there are signs parents should watch for in their teens.

“If they’re hallucinating, or if they’re confused — they don’t know where they are, that’s part of confusion — or if they start getting really sleepy … if the black parts of their eyes, the pupils, are really, really big, then [parents] should give us a call at the Poison Center,” Liebelt said. “But certainly if there are any dangerous things, like they’ve lost consciousness or if they have trouble breathing, they should call 911.”

Liebelt said the diphendydramine calls at the Poison Center have been going up since about 10 years ago — right about the time that social media and smartphones took off. The spike this year has the Poison Center guessing that there may be a connection between this latest TikTok trend and COVID-19.

“People are under a lot more stress, a lot more anxiety, and they’re having problems sleeping … we’ve gotten calls actually from all different age groups about people misusing Benadryl, taking higher than recommended doses, because they want to sleep or they want to calm down,” Liebelt said.

To prevent the Benadryl Challenge from coming to their home, parents should always store medications — even those that are over-the-counter — in small amounts, and out of the reach of young children. Talk to kids about the importance of never taking more than the recommended dose of a medicine, and of staying away from risky social media challenges.

“Over-the-counter doesn’t mean it’s safe or harmless,” Liebelt said. “We have to use medications appropriately and correctly, because medications can have harmful effects.”

The Washington Poison Center is available 24/7 at 1-800-222-1222. Calls are free and are kept confidential.

Most Popular